Iowa, 2006

Hail in Iowa, September 3, 2006

September 3, 2006 · NWS FSD · 3 events in 1 county or zone

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 3, 1:34 PM CST, 41 minutes earlier.

Area forecast discussion, Sep 3, 1:34 PM CST, 41 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
234 PM CDT SUN SEP 3 2006

.DISCUSSION...
UPPER LEVEL LOW PIVOTING SLOWLY SOUTHEAST THIS AFTERNOON. MAIN UPPER
LEVEL FORCING PUSHING INTO NORTHWEST IOWA...WHICH HAS SPARKED SOME
THUNDERSTORMS FROM FAR SOUTHEAST SD INTO NORTHWEST IOWA. HAD A
REPORT EARLIER OF A FUNNEL WETS OF CANTON...AND THIS ENVIRONMENT
DEFINITELY SUPPORTS FUNNELS WITH STRONG ENHANCED STRETCHING
POTENTIAL UNDER THE UPPER LOW AND NEAR ANY OF THE WEAK CONVERGENT
BOUNDARIES AT THE SURFACE. INSTABILITY MARGINAL SO NOT EXPECTING
WIDESPREAD SEVERE...MAINLY A FEW FUNNELS AND SOME QUARTER OR SMALLER
HAIL. MOST OF THE THUNDERSTORM ACTIVITY WILL MOVE EAST OF THE AREA
BY 00Z...BUT ADDITIONAL WRAP AROUND SHOWERS LIKELY INTO THE NIGHT
AND POSSIBLY THROUGH MONDAY MORNING.

AFTER THIS...PRETTY QUIET WEATHER MONDAY NIGHT INTO WEDNESDAY. DID
NOT MAKE ANY DRASTIC CHANGES TO TEMPERATURES AS MIXING TO AROUND
850-800MB SEEMS REASONABLE AND LOWS BELOW GUIDANCE ALSO LOOK ON
TRACK WITH RIDGE OF HIGH PRESSURE MOVING THROUGH.

IN THE LATTER PERIODS(THU-SUN)...NORTHWEST FLOW PREVAILS WITH A
COUPLE OF WAVES OF INTEREST. THURSDAY LOOKS LIKE A WEAKER WAVE DROPS
SOUTHEAST ACROSS THE REGION...BRINGING ENHANCED WARMING AHEAD OF THE
INCOMING FRONT. WILL BUMP TEMPS ABOVE GUIDANCE ON THURSDAY.
DISAGREEMENT THEN SETS UP FOR FRIDAY THROUGH SUNDAY AS THE NEW 12Z
GFS MORE IN LINE WITH THE 00Z GFS IN DRIVING FRONT SOUTH OF THE AREA
ON THURSDAY NIGHT. THE ONLY DIFFERENCE IS THAT THE 12Z GFS BURIES
THE FRONT IN NORTHERN OK. THIS SEEMS A LITTLE DRASTIC AS JET STREAK
NOT EXTREMELY STRONG AND LOCATED FARTHER NORTH. THE 06Z GFS AND DGEX
WANT TO TIE UP FRONT NEAR THE CWA AND THIS SEEMS A BIT TOO FAR
NORTH. SO...WILL AIM FOR FRONT GOING SOUTH OF AREA...JUST NOT QUITE
AS FAR AS 12Z GFS.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

08
Hazardous weather outlook, Sep 3, 9:59 AM CST, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1059 AM CDT SUN SEP 03 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-041200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1059 AM CDT SUN SEP 03 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON
OVER SOUTHWEST MINNESOTA...FAR EASTERN SOUTH DAKOTA...NORTHEAST
NEBRASKA...AND NORTHWEST IOWA.THERE WILL BE A SLIGHT RISK OF
SHORT LIVED SEVERE STORMS PRIMARILY OVER NORTHWESTERN IOWA.  THE
MAIN THREAT WITH THESE STORMS WILL BE FOR HAIL UP TO NICKEL
SIZE...GENERALLY SOUTH AND EAST OF A LINE FROM WINDOM...TO
WORTHINGTON...TO SIOUX CENTER...TO PONCA.  THERE WILL ALSO BE THE
THREAT FOR AN ISOLATED TORNADO EAST OF A LINE FROM SPENCER TO LE
MARS TO SLOAN.ANY TORNADO THAT DOES OCCUR WILL BE VERY BRIEF.
THE PRIMARY THREAT TIME FOR SEVERE WEATHER WILL BE FROM 2 PM TO 7
PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS WILL AGAIN BE POSSIBLE ON MONDAY AFTERNOON
FROM SOUTHWEST MINNESOTA THROUGH NORTHWEST IOWA.  WHILE SEVERE
WEATHER IS NOT EXPECTED...AN ISOLATED STORM MAY PRODUCE HAIL UP
TO DIME SIZE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE BETWEEN 2 PM TO 7 PM MAINLY
OVER
NORTHWESTERN IOWA AND SMALL PORTIONS OF SOUTHWESTERN MINNESOTA
AND
NORTHEASTERN NEBRASKA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Sep 3, 12:04 PM CST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
104 PM CDT SUN SEP 3 2006

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-056-062-066-067-069>071-032015-
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON-
PIPESTONE-ROCK-DIXON-DAKOTA-BROOKINGS-MOODY-MINNEHAHA-TURNER-
YANKTON-UNION-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN...
SPENCER...LE MARS...CHEROKEE...STORM LAKE...SIOUX CITY...
IDA GROVE...HOLSTEIN...BATTLE CREEK...TYLER...HENDRICKS...
LAKE BENTON...IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM...
MOUNTAIN LAKE...WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE...
LUVERNE...WAKEFIELD...PONCA...ALLEN...SOUTH SIOUX CITY...
BROOKINGS...FLANDREAU...SIOUX FALLS...PARKER...CENTERVILLE...
MARION...VIBORG...HURLEY...CHANCELLOR...CANTON...LENNOX...TEA...
HARRISBURG...YANKTON...VERMILLION...NORTH SIOUX CITY...
BERESFORD...ELK POINT...ALCESTER...JEFFERSON
104 PM CDT SUN SEP 3 2006

...FUNNEL CLOUDS LATE THIS AFTERNOON AND EARLY EVENING...

AT 1240 PM...A TRAINED SPOTTER REPORTED A FUNNEL CLOUD 1 MILE
WEST OF INTERSTATE 29 NEAR HIGHWAY 18. CONDITIONS SHOULD BECOME
MORE FAVORABLE THROUGH THE AFTERNOON FOR DEVELOPMENT OF THESE
FUNNELS...ESPECIALLY ALONG AND EAST OF INTERSTATE 29. MANY
TIMES...THESE KINDS OF FUNNELS DO NOT REACH THE GROUND...BUT BRIEF
TOUCHDOWNS CERTAINLY CANNOT BE RULED OUT AT THIS TIME. IF YOU FEEL
THAT YOUR SAFETY IS AT RISK... PLEASE SEEK SHELTER IMMEDIATELY IN A
REINFORCED STRUCTURE AS THESE SIGNATURES ARE VERY DIFFICULT TO
DETECT ON RADAR. CONDITIONS WILL CONTINUE TO BE MONITORED CLOSELY
FOR FUTURE STATEMENTS OR WARNINGS.

JM
Local storm report, Sep 3, 1:45 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
245 PM CDT SUN SEP 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             3 N OTO                 42.32N 95.89W
09/03/2006  M0.88 INCH       WOODBURY           IA   TRAINED SPOTTER

0242 PM     HAIL             OTO                     42.28N 95.89W
09/03/2006  E0.75 INCH       WOODBURY           IA   TRAINED SPOTTER

&&

KWEISSER
Local storm report, Sep 3, 2:01 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
301 PM CDT SUN SEP 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     HAIL             OTO                     42.28N 95.89W
09/03/2006  E1.00 INCH       WOODBURY           IA   TRAINED SPOTTER

            HAIL COVERING THE GROUND

&&

LIEBL

The radar

The Omaha radar (KOAX), 121 km away, was scanning. The volume nearest the first event began at 20:12 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Ida

When
September 3, 2:15 PM CST to 2:45 PM CST
Where
Ida County, 5 mi S of Battle Creek
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
42.250, -95.600

Large hail covered the ground up to 4 inches deep. Some hail was still on the ground over 2 hours after it stopped falling.

Hail, Ida

When
September 3, 2:27 PM CST
Where
Ida County, 3 mi SSW of Battle Creek
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.283, -95.617

Hail, Ida

When
September 3, 2:37 PM CST
Where
Ida County, 5 mi SSW of Battle Creek
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.250, -95.633

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533510, 5533508, 5533509.